Alert archive / Arkansas / Special Weather Statements in 2018

Special Weather Statement, NWS Memphis, TN

August 7, 2018Clay County, Arkansas

NWS Memphis, TN issued this special weather statement at Aug 7, 2018, 3:45 PM CDT for Clay County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 3:45 PM CDT (20:45 UTC)
Expired
Aug 7, 2018, 4:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN

County Clay County, AR

The radar

The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS84 KMEG 072045
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
345 PM CDT TUE AUG 7 2018
 
ARZ008-009-072130-
Randolph AR-Clay AR-
345 PM CDT TUE AUG 7 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Southeastern Randolph County in eastern Arkansas...
Northwestern Clay County in eastern Arkansas...

At 345 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Oxly to Pocahontas.
Movement was northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Randolph and northwestern Clay Counties should
monitor this storm closely.

LAT...LON 3650 9034 3633 9043 3626 9070 3627 9081
      3624 9081 3617 9109 3650 9072
TIME...MOT...LOC 2045Z 236DEG 21KT 3652 9069 3626 9097 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:29 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 7, 3:29 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
329 PM CDT Tue Aug 7 2018

.DISCUSSION...
Upper level heights over the Midsouth will gradually fall over
the next two days, as a series of shortwaves drop into the Great
Lakes from the southern Canadian prairie provinces. This will drop
the subtropical ridge center to the gulf coast and expose the
Midsouth to stronger westerlies that will introduce a least a
potential for storms to organize on Wednesday and Thursday.

Similar to the last low amplitude upper level trof to drop south
into the region in July, a well-defined synoptic front does not
appear in the cards for the Midsouth. Storm forcing will likely
depend on mesoscale factors such as outflow boundaries and cold
pool organization from storms upstream. Despite precipitable
water values hovering near 2 inches, we do not anticipate the mid
to late portions of this week to bring significant relief to the
emerging drought conditions. But the potential exists for
localized rainfall to 2 to 3 inches by Friday. More likely, the
biggest impact from low amplitude upper trof will be increased
cloud cover and high temperatures moderating to around 5 degrees
below normal.

Looking toward the weekend, 12Z medium range models continued to
depict a closed upper low developing over the Great Lakes, but
lift it out by Tuesday, with the approach of upstream height
falls from southern Canada. This will allow a ridge to build into
the lower MS River valley by the middle of next week, returning
heat and mostly dry condition to the Midsouth. This may be short-
lived, as the GFS and ECMWF depict another eastern U.S. trof
development downstream of the persistent upper ridge centered over
the Great Basin.

PWB

&&

.AVIATION...
18Z TAF Set

Expect a similar scenario as what occurred yesterday afternoon
with convection popping across Northeast Arkansas and Northeast
Mississippi. The only difference will be that the convection will
continue across Northeast Arkansas into the evening and overnight
hours as a frontal boundary sinks southward into the area while
convection over Northeast Mississippi will die out around sunset.
Have added tempo groups for KJBR and KTUP to account for best
timing of convection. The convection will sink southward toward
KMEM and KMKL during the overnight and morning hours, but at this
time too hard to pinpoint the best timing thus left vicinity
wording. Southwest winds around 10 KTS can be expected through the
afternoon. Speeds will then diminish during the evening. By later
in the evening winds will become more variable as outflow
boundaries and convection will change direction and speed.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 7, 12:15 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1215 PM CDT Tue Aug 7 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1215 PM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk for severe thunderstorms through
tonight over areas north of Interstate 40. Damaging winds and
excessive rainfall will be the primary threats. Isolated strong
thunderstorms will be possible over the remainder of the Midsouth
through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms will be possible Wednesday
and Wednesday night. Damaging winds and excessive rainfall may be
associated with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 7, 2:37 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
237 PM CDT TUE AUG 7 2018

ARZ008-072015-
Randolph AR-
237 PM CDT TUE AUG 7 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Northwestern Randolph County in eastern Arkansas...

At 237 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 7 miles southeast of Mammoth Spring, moving northeast at
25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Randolph County should monitor this storm
closely.

LAT...LON 3650 9096 3639 9130 3639 9131 3642 9131
      3642 9135 3644 9135 3647 9136 3647 9138
      3648 9138 3648 9140 3650 9141
TIME...MOT...LOC 1937Z 241DEG 23KT 3644 9141
Special weather statement, Aug 7, 3:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CDT TUE AUG 7 2018

ARZ008-009-072130-
Randolph AR-Clay AR-
345 PM CDT TUE AUG 7 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Southeastern Randolph County in eastern Arkansas...
Northwestern Clay County in eastern Arkansas...

At 345 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Oxly to Pocahontas.
Movement was northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Randolph and northwestern Clay Counties should
monitor this storm closely.

LAT...LON 3650 9034 3633 9043 3626 9070 3627 9081
      3624 9081 3617 9109 3650 9072
TIME...MOT...LOC 2045Z 236DEG 21KT 3652 9069 3626 9097

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:37 PM CDTSpecial Weather StatementMEGRandolph38 min
Aug 7, 4:10 PM CDTSpecial Weather StatementMEGLawrence50 min
Aug 7, 4:23 PM CDTSpecial Weather StatementMEGClay52 min
Aug 7, 4:40 PM CDTSpecial Weather StatementMEGPoinsett50 min
Aug 7, 4:53 PM CDTSpecial Weather StatementMEGCraighead, Greene67 min
Aug 7, 5:02 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene27 min

Nearby

Special Weather Statements in Arkansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.